Necrotizing myositis in a rectus muscle arising in the setting of long-standing Langerhans cell histiocystosis and recent dabrafenib treatment.

Mark Lucarelli // Publications // Suzanne Van Landingham // Sep 03 2020

PubMed ID: 32875153

Author(s): van Landingham SW, Puccetti D, Potter H, Gamm D, Diamond EL, Lucarelli MJ. Necrotizing myositis in a rectus muscle arising in the setting of long-standing Langerhans cell histiocystosis and recent dabrafenib treatment. Am J Ophthalmol Case Rep. 2020 Aug 13;20:100868. doi: 10.1016/j.ajoc.2020.100868. eCollection 2020 Dec. PMID 32875153

Journal: American Journal Of Ophthalmology Case Reports, Volume 20, Dec 2020

Purpose to describe an unusual case of necrotizing myositis in a rectus muscle, possibly related to BRAF inhibitor therapy.

Observations An 18-year old man with neurodegenerative Langerhans cell histiocytosis (LCH), recently started on the BRAF inhibitor dabrafenib, presented with right eye pain. Magnetic resonance imaging (MRI) orbits revealed a rectus muscle mass concerning for LCH recurrence or malignancy. Dabrafenib was stopped, and incisional biopsy of the mass was performed. The mass was absent on post-operative MRI, so no further treatment was pursued. Histopathologic evaluation was initially concerning for sarcoma, but on further analysis, appeared more consistent with necrotizing myositis. The mass did not recur, nor did the patient develop other signs or symptoms concerning for myositis or malignancy over a 24-month follow-up period.

Conclusions Necrotizing myositis has not been previously described in a rectus muscle or with BRAF inhibitor use, though myalgias and malignancies are established side effects. Necrotizing myositis may masquerade as sarcoma and should be on the differential diagnosis for a new mass in the setting of dabrafenib therapy.

© 2020 The Authors.